Two Cholesky-log-GARCH models for multivariate volatilities

Pedeli, X. and Fokianos, K. and Pourahmadi, M. (2015) Two Cholesky-log-GARCH models for multivariate volatilities. Statistical Modelling, 15 (3). pp. 233-255. ISSN 1471-082X

Full text not available from this repository.

Abstract

Parsimonious estimation of high-dimensional covariance matrices is of fundamental importance in multivariate statistics. Typical examples occur in finance, where the instantaneous dependence among several asset returns should be taken into account. Multivariate GARCH processes have been established as a standard approach for modelling such data. However, the majority of GARCH-type models are either based on strong assumptions that may not be realistic or require restrictions that are often too hard to be satisfied in practice. We consider two alternative decompositions of time-varying covariance matrices Σt. The first is based on the modified Cholesky decomposition of the covariance matrices and second relies on the hyperspherical parametrization of the standard Cholesky factor of their correlation matrices Rt. Then, we combine each Cholesky factor with the log-GARCH models for the corresponding time–varying volatilities and use a quasi maximum likelihood approach to estimate the parameters. Using log-GARCH models is quite natural for achieving the positive definiteness of Σt and this is a novelty of this work. Application of the proposed methodologies to two real financial datasets reveals their usefulness in terms of parsimony, ease of implementation and stresses the choice of the appropriate models using familiar data-driven processes such as various forms of the exploratory data analysis and regression.

Item Type:
Journal Article
Journal or Publication Title:
Statistical Modelling
Uncontrolled Keywords:
/dk/atira/pure/subjectarea/asjc/2600/2613
Subjects:
ID Code:
127756
Deposited By:
Deposited On:
26 Sep 2018 08:12
Refereed?:
Yes
Published?:
Published
Last Modified:
24 Nov 2020 06:44